Vicodin, a powerful pain reliever that combines acetaminophen and hydrocodone, is one of the most commonly prescribed narcotics used to relieve moderate to severe pain. As with all narcotics, prolonged use of Vicodin can result in physical dependence and tolerance. As a result, users may require increasingly higher doses to achieve pain relief. Taking high doses of Vicodin can result in extreme drowsiness, respiratory problems, coma, liver failure and even death. It can take just a few weeks to develop a physiological dependence on Vicodin.
Users can also develop a psychological dependence, as Vicodin creates pleasurable feelings similar to the “feel-good” brain chemicals produced by endorphins. For Vicodin addicts, it may seem impossible to function normally without the drug. Other warning signs include:
- Taking more than the prescribed dose; using up your prescription too quickly
- “Doctor shopping,” or seeing several different doctors or switching doctors to obtain more prescriptions of Vicodin
- Obtaining or purchasing Vicodin from illegitimate sources
- Feelings of guilt about how much Vicodin you are taking
- Lying, stealing or engaging in other types of dishonest behavior in order to using or obtain Vicodin
- Withdrawal symptoms when you stop taking Vicodin, including difficulty sleeping, diarrhea, loss of appetite, trembling, hot or cold flashes, muscle aches, bone pain, vomiting and night sweats
Many experts believe that only those with a propensity to substance abuse and addiction (a family history, for instance) are at risk; others believe anyone can develop a Vicodin addiction if they take the drug for a long period of time. Vicodin addicts are unlikely to be able to quit on their own. Treatment often includes a medically supervised detox, residential treatment and outpatient treatment to provide support and prevent relapse.